Indiana, 2025Tornado and Damaging Wind in Indiana, July 16, 2025
July 16, 2025 · NWS IND · 2 events in 2 counties and zones
The day began with a warm and humid airmass in place across Central Indiana with scattered showers ongoing. The first weather event occurred in southern Indiana where a brief, non-mesocyclonic tornado, rated EF-U (Unknown), touched down in an open field just south of the Freeman Municipal Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The day began with a warm and humid airmass in place across Central Indiana with scattered showers ongoing. The first weather event occurred in southern Indiana where a brief, non-mesocyclonic tornado, rated EF-U (Unknown), touched down in an open field just south of the Freeman Municipal Airport. The tornado was captured on video and had a path length of less than a quarter-mile and a width of about 10 yards. No damage was reported, as the tornado dissipated quickly. A weak cold front moving into the hot and humid airmass across Central Indiana during the afternoon and evening hours resulted in scattered thunderstorm development. While most of the storms remained below severe limits, isolated wind damage occurred in Parke County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 16, 8:21 AM EST, 1 hour 10 minutes earlier. Its key messages:
- Isolated strong to severe storms are possible mainly late today into the evening
- Seasonably warm and quite humid much of the next week, with daily chances for showers and storms
- Heavy rainfall and localized flooding are primary concerns
Area forecast discussion, Jul 16, 8:21 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
921 AM EDT Wed Jul 16 2025
.KEY MESSAGES...
- Isolated strong to severe storms are possible mainly late today
into the evening
- Seasonably warm and quite humid much of the next week, with daily
chances for showers and storms
- Heavy rainfall and localized flooding are primary concerns
&&
.FORECAST UPDATE...
Issued at 918 AM EDT Wed Jul 16 2025
No major changes needed to the forecast this morning, but have fine-
tuned POPs through the early afternoon with current shower coverage
minimal outside of the far eastern and southeastern counties. With
temperatures in the mid 70s and dew points currently in the low 70s,
instability is minimal with no good forcing or outflow boundaries
nearby for additional initiation until later this afternoon and
evening.
Early signs from the 12Z guidance is showing little convection with
the weak frontal passage this evening, so may have to tone down the
POPs later today but will wait on the full guidance suite to
determine the strength of the forcing. Both the SPC and WPC marginal
risks look to be on the lower end of marginal with storm motions
high enough to limit the higher end flooding risk and weak
instability limiting the higher end damaging wind threat. Main
timeframe for concern for the severe threat looks to be during the
frontal passage late today into the evening if there ends up
being any strong to severe storms.
&&
.SHORT TERM (Today and tonight)...
Issued at 234 AM EDT Wed Jul 16 2025
Through Much of Today...
A series of upper impulses will move across central Indiana into the
afternoon. There won't be much of a surface feature over central
Indiana, with perhaps a weak surface trough moving through this
morning.
Plentiful moisture will be in place with precipitable water values
continuing around 2 inches. Thus feel that the combination of the
aforementioned forcing and moisture will produce scattered to
numerous showers and thunderstorms across the area into the
afternoon.
Coverage of convection looks to be highest across the eastern
forecast area, which will have a chance to build up more instability
by early afternoon. Shear will be weak, so feel odds of a severe
storm are low during much of the today period. Heavy rain will be
the primary threat, along with some gusty subsevere winds.
Chances for rain will diminish west to east during the afternoon as
forcing from the upper energy exits.
Temperatures should still be able to reach the middle 80s to around
90 as coverage of convection diminishes this afternoon. The western
forecast area will see the warmest temperatures given more sunshine
is expected there.
Late Today into Tonight...
Thunderstorms will develop ahead of an approaching cold front west
of the area later today. Some of these may move into central Indiana
this evening. Increasing wind speeds aloft ahead of the system will
increase the shear across central Indiana. The instability and shear
will be enough for the potential of an isolated severe storm, mainly
across the western forecast area.
These initial storms should outrun the better forcing and then
weaken as the evening progresses. However, as the cold front
approaches overnight, additional convection may pop up.
Will have slight chance to chance category PoPs during the night.
Highest PoPs will be in the northwest closer to the better forcing.
Lows tonight will be in the lower 70s.
&&
.LONG TERM (Thursday through Tuesday)...
Issued at 234 AM EDT Wed Jul 16 2025
There is still a strong consensus on a typical, but moist mid
summer pattern for central Indiana late this week through the
weekend. This will likely entail daily chances for diurnally
induces scattered precipitation along with highs in the mid to upper
80s and dew points in the low 70s. Synoptically, this is being
created by strong ridging over the SE CONUS along with modest quasi-
zonal flow over the Northern Plains and Upper Great Lakes regions.
With that said, there is still going to be some slight fluctuations
day to day due to a few low level features passing through Thursday
and Friday. Per the 00Z ensemble suite, there is increasing
confidence in a low level boundary slowly pushing eastward, of which
could create a greater coverage of convection Thursday evening and
night across southern portions of the State. There is some potential
for isolated severe wind gusts, but confidence is not high. This
also may allow for slightly cooler temperatures (mid 80s) and less
storm coverage on Friday.
Uncertainty increases some for the weekend, mainly due to cascading
upstream mesoscale impacts that are not typically resolved well in
the global models. One feature we are closely monitoring for the
weekend, is the potential for weakening tropical remnants to push
northward into the Ohio Valley. Latest trends are pushing the bulk
of the forcing and moisture further south towards the Tennessee
Valley, but there are still a contingent of ensemble solutions
keeping the northern track. The track of these remnants will greatly
impact moisture levels for central Indiana, and therefor confidence
is predicated on how this evolves. Regardless, as stated previously,
a consistent summer-like airmass should remain.
&&
.AVIATION (12Z TAF Issuance)...
Issued at 636 AM EDT Wed Jul 16 2025
Impacts:
- Isolated to scattered showers and storms into this afternoon
- A period of MVFR ceilings possible early in the period
- Isolated convection after 00Z, mainly near KLAF
Discussion:
Isolated to scattered showers and storms will move through the sites
into this afternoon, with most coverage at the eastern sites.
Uncertainty on impacts at a site remains higher than desired, so
will continue to mainly use PROB30s. Additional storms may move into
KLAF late early this evening, but odds are too low to mention at
this time. MVFR and worse conditions are possible in convection.
Some MVFR ceilings may move in this morning, but these will mix out
into a VFR cumulus field this afternoon.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...White
SHORT TERM...50
LONG TERM...Updike
AVIATION...50
Hazardous weather outlook, Jul 16, 2:33 AM EST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
333 AM EDT Wed Jul 16 2025
INZ021-028>031-035>049-051>057-060>065-067>072-170745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
333 AM EDT Wed Jul 16 2025
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Scattered to numerous thunderstorms will continue today, with
scattered thunderstorms continuing tonight.
Late this afternoon into this evening, isolated strong to severe
storms are possible, with damaging winds the primary threat.
Otherwise, heavy rain and lightning will be the main threats from
storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorms are possible most days.
Lightning and locally heavy rain will be the primary threats with
the storms.
Heat indices over 100 degrees may become common next Tuesday
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but spotters are encouraged to
report any strong winds or heavy rain into tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Tornado, Jackson
- When
- July 16, 9:31 AM EST to 9:32 AM EST
- Where
- Jackson County, 1.7 mi SE of Freeman Arpt
- Rating
- EFU
- Path length
- 0.17 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.903, -85.897
An EFU tornado with path length of 0.17 miles and path width of 10 yards. Video received showing brief touchdown in open field.
Thunderstorm Wind, Parke
- When
- July 16, 5:58 PM EST
- Where
- Parke County, 2.11 mi SW of Rockville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.750, -87.260
Thunderstorm wind gusts downed a tree over US 41 near Snake Hollow.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 16, 20251 death · 14 injured · 1 event
- Damaging Winds in Kansas, July 16, 2025$5.0 million · 83 kt wind · 17 events
- Tornadoes and Flooding in Wisconsin, July 16, 2025$168,000 · EF1 · 11 events
- Damaging Winds in Virginia, July 16, 2025$237,000 · 65 kt wind · 20 events
- Damaging Winds in Illinois, July 16, 20251 injured · 65 kt wind · 54 events
- Heat in Tennessee, July 16 to 17, 202542 events
- Heat in New York, July 16 to 17, 202535 events
- Excessive Heat and Heat in Illinois, July 16 to 22, 202531 events
- Excessive Heat and Heat in Mississippi, July 16 to 17, 202529 events
- Excessive Heat and Heat in Kentucky, July 16 to 22, 202527 events
- Flash Flooding and Hail in Pennsylvania, July 16, 2025$16,000 · 1.25 in hail · 17 events
- Flash Flooding in New York, July 16, 2025$29,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280337, 1280338.